High Surf, Duval
- When
- August 28, 3:20 PM EST
- Where
- Duval forecast zone
- Reported by
- Fire Department/Rescue
Lifeguards reported breaker heights of at least 6 feet at Hanna Park.
Swells from Tropical Storm Danny created swells of 8-9 ft at the Saint Augustine buoy 41012 with periods of 11-13 seconds on the morning of the 28th. These observation supported breaker heights of 6-7 ft along the northeast Florida coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Swells from Tropical Storm Danny created swells of 8-9 ft at the Saint Augustine buoy 41012 with periods of 11-13 seconds on the morning of the 28th. These observation supported breaker heights of 6-7 ft along the northeast Florida coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 1:38 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT FRI AUG 28 2009
.SYNOPSIS...UPPER LOW HAS CONTINUED TO OPEN UP INTO E US TROF WITH
VORT MAX PRESENTLY LOCATED NEAR KCSG. COLDEST CLOUD TOPS ARE NEAR
THIS FEATURE...BUT PRECIP FIELD HAS CONTINUED TO BECOME MORE
SCATTERED AS DRY AIR WRAPS INTO THE AREA. PRECIP GENERALLY EXTENDS
FROM JUST E OF BAXLEY TO THE OCALA AREA AND POINTS E. ISOLATED
TSTMS ARE STILL OCCURRING...BUT THE BULK OF THE STRONGER
CONVECTION IS N OF THE AREA. MOSTLY SUNNY SKIES ARE PRESENTLY
MAKING THEIR WAY INTO OUR W ZONES WITH MOSTLY CLOUD CONDITIONS
ELSEWHERE. TEMPS ARE MOSTLY STILL IN THE 70S...ALTHO MID TO UPPER
80S CAN BE FOUND OVER THE S.
.SHORT TERM...PRECIP AXIS WILL CONTINUE TO SHIFT NE OUT OF THE
AREA THRU THIS EVENING. RUC HOLDS OFF ON SUBSIDENCE UNTIL
SUNSET...SO MORE SCATTERED CONVECTION MAY DEVELOP ONCE MORE SFC
HEATING IS REALIZED LATER THIS AFTN. WARMEST SFC TEMPS WILL LIKELY
BE OVER NE FL WITH COLDEST MID-LEVEL TEMPS ASSOCIATED WITH
SHORTWAVE OVER SE GA. SE GA WILL ALSO SEE GREATEST DYNAMIC
SUPPORT...BUT THIS WILL BE ON THE WANE DURING THE EVENING HOURS AS
SHORTWAVE LIFTS NE.
SUBSIDENCE AND DRY AIR OVER THE AREA ON SAT SHOULD KEEP POPS LOW...
BUT HAVE SLIGHT CHANCE OVER MOST OF THE AREA DURING THE AFTN.
TEMPS WILL BE WARMER THAN LAST FEW DAYS DUE TO RISING THICKNESSES
AND GREATER AMOUNTS OF SUNSHINE...WITH MAX VALUES INTO THE LOWER 90S.
AN APPROACHING WEAK FRONT AND INCREASING MOISTURE WILL LEAD TO
SCATTERED SHOWERS AND STORMS RETURNING ON SUN...ALTHO ALL BUT THE
INLAND GA ZONES WILL SEE LOW END CHANCE POPS.
.LONG TERM...FRONT IS EXPECTED TO STALL OVER THE AREA LATE MON
WITH CONTINUED SCATTERED POPS. LOWER POPS WILL BE OVER NW ZONES
CLOSER TO THE DRIER AIR. MIN TEMPS WILL DROP INTO THE 60S OVER SE
GA AND THE SUWANNEE VALLEY OF N FL.
&&
.AVIATION...TEMPO LIFR POSSIBLE AT ALL SITES THIS AFTN DUE TO
NUMEROUS TS DEVELOPING ACROSS THE AREA ASSOCIATED WITH DEPARTING
UPPER LEVEL LOW. EXPECT LINGERING PASSING SCT-BKN CLOUDS TONIGHT
WHICH WILL LIKELY LIMIT SIGNIFICANT FOG DEVELOPMENT EARLY SAT
MORNING...BUT COULD STILL SEE SOME IFR/MVFR CONDITIONS BETWEEN
09-12Z MAINLY DUE TO LOW CIGS AS WINDS SHIFT WNW.
&&
.MARINE...WILL CONTINUE WITH SCEC NEARSHORE DUE TO SEAS AND SCA
OFFSHORE DUE TO SWELLS OF 7-9 FT WITH PERIODS OF 10-11 SEC. BREAKER
HEIGHTS OF 3-6 FT WILL CONTINUE TO BE POSSIBLE THROUGH LATE THIS
AFTN. MAY NEED TO DROP HIGH SURF AS SWELLS AND PERIODS SEEM TO BE
COMING DOWN OFFSHORE. PLAN TO CONTINUE SCA THROUGH EARLY SAT
MORNING...THEN OFFSHORE WINDS WILL PREVAIL LESS THAN 15 KTS THROUGH
THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 91 70 91 / 30 20 10 50
SSI 73 88 74 89 / 20 20 10 30
JAX 71 91 72 92 / 20 20 10 40
SGJ 73 89 73 89 / 20 20 10 30
GNV 70 91 70 91 / 20 20 0 30
OCF 71 91 70 92 / 20 20 0 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 6 AM SAT FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
GA...HIGH SURF ADVISORY UNTIL 6 AM SAT FOR COASTAL CAMDEN-
COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM SAT
FOR ALTAMAHA SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
CARROLL/ENYEDIHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 933 AM EDT FRI AUG 28 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291100- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 933 AM EDT FRI AUG 28 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...REST OF TODAY AND TONIGHT... ...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS AT AREA BEACHES... ...NUMEROUS THUNDERSTORMS WITH SCATTERED STRONG THUNDERSTORMS POSSIBLE TODAY... A STRONG UPPER LEVEL DISTURBANCE WILL PIVOT ACROSS THE AREA TODAY WITH NUMEROUS THUNDERSTORMS EXPECTED TO MOVE ACROSS THE AREA EAST TO NORTHEAST FROM THE FLORIDA PANHANDLE. DYNAMICS WITH THIS SYSTEM WILL BE SUPPORTIVE OF ISOLATED STRONG TO SEVERE THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF GUSTY WINDS AND HAIL. THUNDERSTORM ACTIVITY WILL BECOME MORE SCATTERED THIS AFTERNOON AS DRIER AIR MOVES IN TRAILING THE UPPER LOW. SWELLS ASSOCIATED WITH TROPICAL STORM DANNY WILL CONTINUE TO IMPACT THE COASTAL WATERS TODAY. PLEASE REFER TO THE SURF ZONE FORECAST PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ...RIP CURRENT RISK WILL REMAIN ELEVATED THROUGH AT LEAST SATURDAY... LINGERING SWELLS ASSOCIATED WITH TROPICAL STORM DANNY WILL CONTINUE AN ELEVATED RIP CURRENT RISK ON SATURDAY. LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE WEEKEND. THUNDERSTORM COVERAGE WILL INCREASE ON MONDAY AND TUESDAY AS A COLD FRONT SETTLES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE LATE THIS MORNING AND EARLY THIS AFTERNOON IF WARNINGS ARE ISSUED FOR YOUR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JDS/ABE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 PM EDT FRI AUG 28 2009
GAZ132>135-281700-
APPLING-BACON-COFFEE-JEFF DAVIS-
1212 PM EDT FRI AUG 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
COFFEE...WESTERN APPLING...JEFF DAVIS AND NORTHWESTERN BACON COUNTIES
FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 100 PM EDT...
AT 1212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF SNIPESVILLE TO 6 MILES EAST OF WEST GREEN...MOVING NORTHEAST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WEST GREEN...SNIPESVILLE...DENTON...HAZLEHURST...PINE GROVE...GRAHAM
AND BAXLEY THROUGH 100 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3173 8233 3148 8280 3179 8287 3181 8284
3181 8282 3185 8279 3188 8272 3192 8268
3192 8264 3196 8254 3195 8250 3197 8249
3197 8247
TIME...MOT...LOC 1612Z 231DEG 13KT 3185 8276 3163 8263
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EDT FRI AUG 28 2009
FLZ023>025-GAZ150>152-164>166-281700-
BAKER-BRANTLEY-CHARLTON-COASTAL CAMDEN-DUVAL-INLAND
CAMDEN-NASSAU-PIERCE-WARE-
1216 PM EDT FRI AUG 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER...
CHARLTON...WESTERN BRANTLEY...WARE...SOUTHERN PIERCE...NASSAU...
NORTHWESTERN DUVAL AND WESTERN CAMDEN COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 100 PM EDT...
AT 1216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF WARESBORO TO 9 MILES WEST OF HILLIARD TO 3 MILES SOUTH
OF OLUSTEE...MOVING EAST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND TAYLOR...OLUSTEE...STEVEN FOSTER STATE
PARK...MANOR...NEEDHAM...WARESBORO...SANDERSON...HILLIARD...WAYCROSS
AND ST. GEORGE THROUGH 100 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3024 8197 3014 8230 3014 8245 3048 8247
3057 8244 3058 8241 3082 8243 3082 8249
3096 8248 3097 8252 3102 8259 3123 8269
3140 8208 3073 8157
TIME...MOT...LOC 1616Z 251DEG 26KT 3118 8252 3068 8207
3017 8241
HESSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1232 PM EDT FRI AUG 28 2009 GAZ134-150-151-281700- BACON-PIERCE-WARE- 1232 PM EDT FRI AUG 28 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE... PIERCE AND SOUTHERN BACON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 100 PM EDT... AT 1232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF BLACKSHEAR...MOVING WEST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PATTERSON...BLACKSHEAR...BRISTOL AND DIXIE UNION THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3131 8249 3153 8243 3143 8210 3126 8215 TIME...MOT...LOC 1632Z 104DEG 11KT 3137 8223 HESS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EDT FRI AUG 28 2009
GAZ133>136-151-281730-
APPLING-BACON-JEFF DAVIS-PIERCE-WAYNE-
1258 PM EDT FRI AUG 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE...WESTERN
WAYNE...APPLING...EASTERN JEFF DAVIS AND BACON COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 130 PM EDT...
AT 1259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
EAST OF PLANT HATCH TO 3 MILES NORTH OF BLACKSHEAR...MOVING EAST AT
15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PLANT HATCH...PINE GROVE...NEW LACY...GRAHAM...BLACKSHEAR...BAXLEY...
ALMA...BRISTOL...SURRENCY AND PATTERSON THROUGH 130 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3194 8234 3195 8228 3191 8221 3190 8211
3185 8208 3178 8195 3136 8202 3136 8204
3133 8201 3128 8201 3127 8236 3139 8242
3141 8240 3142 8248 3147 8251 3191 8269
3196 8254 3195 8250 3197 8249
TIME...MOT...LOC 1659Z 265DEG 12KT 3192 8228 3135 8224
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
128 PM EDT FRI AUG 28 2009
GAZ135-281800-
APPLING-
128 PM EDT FRI AUG 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN APPLING
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 200 PM
EDT...
AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTH OF PLANT HATCH...MOVING NORTH AT
35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PINE
GROVE...BAXLEY AND PLANT HATCH THROUGH 200 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3196 8238 3194 8234 3195 8228 3191 8221
3190 8214 3189 8213 3190 8211 3184 8208
3173 8215 3177 8248 3184 8247 3184 8243
3196 8243
TIME...MOT...LOC 1729Z 173DEG 29KT 3187 8232
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT FRI AUG 28 2009
FLZ033-038-282015-
FLAGLER-ST. JOHNS-
324 PM EDT FRI AUG 28 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES FOR STRONG WINDS VALID
UNTIL 415 PM EDT...
AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF DUPONT CENTER...OR 8
MILES WEST OF MARINELAND...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ESPANOLA...PALM
COAST...DUPONT CENTER AND CRESCENT BEACH THROUGH 415 PM EDT. GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2952 8114 2949 8131 2971 8146 2979 8125
2966 8119
TIME...MOT...LOC 1925Z 237DEG 7KT 2964 8135
ZIBURAThe national radar mosaic for the moment the first event began.
2 high surf. Local standard time, as filed.
Lifeguards reported breaker heights of at least 6 feet at Hanna Park.
Lifeguards reported breaker heights of 6-7 feet at Flagler Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186609, 186610.